Much used on the party scene, and in the bedroom, Amyl Nitrate, otherwise referred to as Poppers, is a vasodilator, which expands blood vessels. Inhaling the chemical can cause flushing, relaxation of involuntary muscles, and an initial ‘rush’. In Australia it is illegal to sell amyl for use as an inhalant, but is often sold in its liquid form labelled as a ‘leather cleaner’ to circumvent the current legislation.
The most common side effect of the use of amyl is a temporary headache. However, long term damage to the eye “increasing report of misuse and abuse” has now prompted a call from the Therapeutic Goods Administration (TGA) of Australia to ban amyl entirely.
What are the side effects of amyl (poppers) to the eye?
Amyl Nitrate can cause retinal damage to the macula, otherwise referred to Popper maculopathy or Amyl maculopathy. This causes irreversible damage to the retina of the eye and permanent vision loss. The condition is rare, with approximately 30 published cases in 2016 in the UK, and it occurs after long term misuse of the drug.
Our optometrists at Eastlakes Eye Care recommend regular users have a complete retinal and optic nerve assessment as a baseline and followup tests at regular intervals. If you have any questions regarding the effect of Amyl on the eye book in an eye test by calling 02 9667 3545 or clicking the link on this page.